Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Negative norm estimates for fully discrete finite element approximations to the wave equation with nonhomogeneous $ L\sb 2$ Dirichlet boundary data

Authors: L. Bales and I. Lasiecka
Journal: Math. Comp. 64 (1995), 89-115
MSC: Primary 65N30; Secondary 65M60
MathSciNet review: 1262280
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper treats time and space finite element approximations of the solution to the nonhomogeneous wave equation with $ {L_2}$ boundary terms and smooth right-hand side. For the case of $ {L_2}$ boundary data, the rates of convergence in negative norms are derived. In the case of smooth forcing term and zero boundary data, optimal rates of convergence in "positive" norms are provided.

References [Enhancements On Off] (What's this?)

  • [1] A. K. Aziz and P. Monk, Continuous finite elements in space and time for the heat equation, Math. Comp. 52 (1989), 255-274. MR 983310 (90d:65189)
  • [2] G. A. Baker and J. H. Bramble, Semidiscrete and single step fully discrete approximations for second order hyperbolic equations, RAIRO Numer. Anal. 13 (1979), 75-100. MR 533876 (80f:65115)
  • [3] L. Bales, Semidiscrete and single step fully discrete approximations for second order hyperbolic equations with time-dependent coefficients, Math. Comp. 43 (1984), 383-414. MR 758190 (86g:65179a)
  • [4] -, Semidiscrete and single step fully discrete finite element approximations for second order hyperbolic equations with nonsmooth solutions, Math. Models Methods Appl. Sci. 27 (1993), 55-63. MR 1204628 (94c:65114)
  • [5] -, Some remarks on post-processing and negative norm estimates for approximations to nonsmooth solutions of hyperbolic equations, Comm. Appl. Numer. Methods 9 (1993), 701-710. MR 1237248
  • [6] L. Bales and J. Lasiecka, Continuous finite elements in space and time for the nonhomogeneous wave equation, Comput. Math. Appl. 27 (1994), 91-102. MR 1255008 (94k:65138)
  • [7] A. Bensoussan, G. DaPrato, M. Delfour, and S. K. Mitter, Representation and control of infinite dimensional systems, Vol. I, Birkhäuser, Boston, MA, 1992. MR 1246331 (94m:49001)
  • [8] J. H. Bramble and A. H. Schatz, Higher order local accuracy by averaging in the finite element method, Math. Comp. 31 (1977), 94-111. MR 0431744 (55:4739)
  • [9] G. Choudury and I. Lasiecka, Optimal convergence rates for semidiscrete approximations of parabolic problems with nonsmooth boundary data, Numer. Funct. Anal. Optim. 12 (1991), 469-485. MR 1159921 (93e:65134)
  • [10] D. French and T. Peterson, A space-time finite element method for the second order wave equation, Centre for Mathematics and its Applications, Australian National University, Canberra CMA-MR13-(1991).
  • [11] P. Grisvard, Elliptic problems in nonsmooth domains, Pitman, London, 1985. MR 775683 (86m:35044)
  • [12] -, Exact controllability of the wave equation in presence of corners and cracks, Lecture Notes in Pure and Appl. Math., vol. 135, Marcel Dekker, New York, 1991, pp. 213-225. MR 1164652
  • [13] K. Hoffman and R. Kunze, Linear algebra, 2nd ed., Prentice-Hall, Englewood Cliffs, NJ, 1971. MR 0276251 (43:1998)
  • [14] B. Hulme, One step polynomial Galerkin methods for initial value problems, Math. Comp. 26 (1972), 415-426. MR 0321301 (47:9834)
  • [15] C. Johnson and U. Nävert, An analysis of some finite element methods for advection-diffusion problems, Analytical and Numerical Approaches to Asymptotic Problems in Analysis (L. S. Frank and A van der Sluis, eds.), North-Holland, Amsterdam, 1981, pp. 99-116. MR 605502 (82e:65127)
  • [16] I. Lasiecka and J. Sokolowski, Semidiscrete approximations of hyperbolic boundary value problems with nonhomogeneous Dirichlet boundary conditions, SIAM J. Math. Anal. 20 (1989), 1366-1387. MR 1019306 (90h:35139)
  • [17] I. Lasiecka, J. Lions, and R. Triggiani, Non homogeneous boundary value problems for second order hyperbolic operators, J. Math. Pure Appl. 65 (1986), 149-192. MR 867669 (88c:35092)
  • [18] P. D. Lax and M. S. Mock, The computation of discontinuous solutions of linear hyperbolic equations, Comm. Pure Appl. Math. 31 (1978), 423-430. MR 0468216 (57:8054)
  • [19] J. L. Lions, Contrôlabilité exacte, perturbations et stabilisation de systèmes distribués, Vol. I, Masson, Paris, 1988. MR 963060 (89k:93017)
  • [20] -, Espaces d'interpolation et domaines de puissances fractionnaires d'opérateurs, J. Math. Soc. Japan 14 (1962), 233-241. MR 0152878 (27:2850)
  • [21] J. L. Lions and E. Magenes, Nonhomogeneous boundary value problems and applications, Springer-Verlag, New York, 1972.
  • [22] A. Pazy, Semi-groups of linear operators and applications to partial differential equations, Springer-Verlag, New York, 1983.
  • [23] V. Thomée, Galerkin finite element methods for parabolic problems, Lecture Notes in Math., vol. 1054, Springer-Verlag, Berlin, 1984. MR 744045 (86k:65006)
  • [24] R. Winther, A stable finite element method for initial-boundary value problems for first order hyperbolic systems, Math. Comp. 36 (1981), 65-86. MR 595042 (81m:65181)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65M60

Retrieve articles in all journals with MSC: 65N30, 65M60

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society